Virginia, 2022

Damaging Winds in Virginia, September 25, 2022

September 25, 2022 · NWS LWX · 3 events in 1 county or zone

A cold front sparked a few bands of strong to severe thunderstorms during the late morning and afternoon hours. A few of the storms produced swaths of damaging wind, and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front sparked a few bands of strong to severe thunderstorms during the late morning and afternoon hours. A few of the storms produced swaths of damaging wind, and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 25, 9:04 AM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 25, 9:04 AM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1004 AM EDT Sun Sep 25 2022

.SYNOPSIS...
A cold front will approach through midday before passing through
late this afternoon and evening. High pressure will build toward the
area from the north and west Monday through Wednesday while an upper-
level trough builds overhead. High pressure will build overhead for
Thursday while the upper-level trough departs. Low pressure may
impact the area Friday or during the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Main updates to forecast this morning will be to account for
recent trends in observational an model data. A potentially
active afternoon and early evening is in store as a lead
shortwave trough crosses the area. While 12Z IAD and PBZ
sounding had some thermodynamic issues, the ILN sounding shows
the steeper lapse rates that will be advecting in this
direction. 18Z supplemental soundings (scheduled for support of
TS Ian) will provide a good sample of how environment is
unfolding. Strong dynamics and shear will be in place but
instability is the main question mark, especially with the thick
high level cloudiness currently across the region. However,
this may not be as much of an inhibiting factor as it can be
sometimes with the dynamics in place. In fact scattered
lightning has already been observed around the region this
morning despite little analyzed MUCAPE. Should storms organize,
damaging winds will be the main threat in fast moving linear
segments or potential splitting supercells (long straight
hodographs). Quarter size or larger hail could also occur due to
the shear, relatively steep mid level lapse rates, and
relatively cold temperatures aloft. A tornado isn't out of the
question given sufficient 0-1km shear...but think this is a
lesser threat with a lack of backed surface flow and relatively
high LCLs. Timing is still as described below and is somewhat
uncertain, with some potential for multiple areas of convection
versus one solitary event that marches evenly across the area.

Previous discussion:

High pressure continues to move further offshore of the ENC coast
this morning with an approaching low pressure system moving eastward
from the Great Lakes region. An active day may soon come to
fruition for portions of the Mid- Atlantic region. As a low
pressure system centered north of the area moves further east,
an associated cold front will begin to trek through the forecast
area late this morning through the remainder of the day. With
this, an increased threat for showers and thunderstorms will
likely be realized by noon to 2 PM west of the Blue Ridge
Mountains and further east thereafter. Some of these
thunderstorms may become severe as they progress throughout the
afternoon and evening. The main threat will be for damaging
winds but there may be some small hail possible given the 500mb
temps. Another hazard of potential would be in the form of an
isolated tornado given a warm front will likely interact with
strong low- level shear later in the day. Bulk-shear values
remain impressive with the jet streak overhead (60-70 knots) but
overall MLCAPE remains a bit weaker in nature but a HSLC
scenario looks favorable this afternoon and evening.

There may be two rounds of convection about 1-2 hours apart, seen in
many of the latest convective allowing models. Most likely timing
for areas along and just east of the Blue Ridge Mountains would be
17z to 18z timeframe and further east shortly thereafter. Most
guidance has the majority of the showers and thunderstorms clear of
the area by 1z to 2z. These times may need to be adjusted an hour or
two if destabilization is realized (cap is broke) outside of this
timeframe. Southwesterly winds will be elevated throughout much of
the day with 15 to 20 knot gusts expected for most (25 to 30 knot
for the higher elevations). These will likely dissipate soon after
the front passage late tonight. With southwesterly flow,
temperatures will be able to increase warmer than yesterday, with
highs in the low 80s across the southeastern two-thirds of the area
with upper 70s further west (60s for the mountains).

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Upslope rain showers will be possible along the Alleghenies during
the day on Monday as the low pressure system continues to revolve
and move further east. Lingering low-level moisture may keep the
aforementioned area socked in a low-level cumulus field for a good
portion of the day. Westerly flow will allow for cooling
temperatures but overall drier conditions. The same type of
interaction is likely on Tuesday as well for the Alleghenies with
drier conditions elsewhere. Highs may continue to fall a degree or
two Monday into Tuesday.

Winds will likely be elevated Monday behind the cold front and
continue through the evening before subsiding with a similar pattern
for Tuesday. This is in thanks due to the low beginning to pivot
further east and away from the Mid-Atlantic region, leading to an
invitation for high pressure to begin moving further SE into the
area by midweek into the later part of the work week.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Canadian high pressure will continue to build toward the area
Wednesday while an upper-level trough remains overhead. A cool
northwest flow is expected ahead of the high, and this will allow
for some sunshine and much of the time should turn out dry. However,
colder air aloft is expected due to the upper-level trough. A
sct/bkn cu deck is likely to build, and there may even be a few
popup showers, especially near the Allegheny Highlands where
moisture will be a bit deeper. Any precipitation will be light.

The trough will lift northeast Wednesday night through Thursday
while the high builds overhead, bringing more dry and cool
conditions.

Low pressure may impact the area late in the week or during the
weekend. Refer to the National Hurricane Center for the latest
forecasts regarding Ian.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
VFR conditions expected through late this morning for
the terminals before a cold front begins to move through the area.
SW winds will be gusting to 20 knots throughout the afternoon. Some
showers and thunderstorms will likely develop across CHO/MRB by
noon to 2 PM (notwithstanding showers ongoing north of MRB).
and move further east toward the I-95 terminals by 1 to 4 PM.
The strongest thunderstorms may produce strong winds and hail
along with brief heavy rain.

Winds will develop more out of the west post frontal on Sunday night
and may gust up to 20-25 knots. VFR conditions are expected during
this time period though.

VFR conditions are expected with a northwest flow for Wednesday. The
flow may turn more northerly for Thursday, but VFR conditions will
persist.

&&

.MARINE...
Increasing pressure gradient will become more prevalent over the
waters throughout today as the high pressure off the ENC coast
continues to move further east and a cold front with a parent low
pressure approaching the area from the west. Some strong to even
severe thunderstorms are possible for the waters this afternoon and
evening. Small Craft Advisories are already in effect for the area
through late tonight. SCAs will likely be needed later in the
period. These gusty winds will likely subside briefly by late Monday
into Tuesday.

High pressure will build toward the waters for Wednesday and
Thursday. The gradient may be strong enough for north to northwest
winds to gust past SCA criteria.

&&

.TIDES/COASTAL FLOODING...
Anomalies have increased to about one half to one foot above normal
due to southerly winds and a surge of higher anomalies that were
previously over the southern Bay. These anomalies will likely hold
through tonight, causing water levels to approach minor flood
thresholds around times of high tide for sensitive areas. However,
confidence is too low for any headlines at this time since the flow
may turn just west of south and there is little additional water
to advect northward.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT Monday for ANZ530>532-535-
     536-538>542.
     Small Craft Advisory until 6 PM EDT Monday for ANZ533-534-537-
     543.

&&

SYNOPSIS...BJL/ADM
NEAR TERM...ADS/ADM
SHORT TERM...ADM
LONG TERM...BJL
AVIATION...BJL/ADS/ADM
MARINE...BJL/ADS/ADM
TIDES/COASTAL FLOODING...BJL/ADS
Hazardous weather outlook, Sep 25, 10:43 AM EST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1143 AM EDT Sun Sep 25 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-261545-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1143 AM EDT Sun Sep 25 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for the entire outlook
area until 7 PM this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are activated. Please report severe weather to the
National Weather Service according to standard operating
procedures.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-261545-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1143 AM EDT Sun Sep 25 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for the entire outlook
area until 7 PM this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are activated. Please report severe weather to the
National Weather Service according to standard operating
procedures.

MDZ001-501-502-VAZ503-504-WVZ501>506-261545-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1143 AM EDT Sun Sep 25 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for the entire outlook
area until 7 PM this evening, with the exception of Garrett
County.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are activated. Please report severe weather to the
National Weather Service according to standard operating
procedures.

In the hours before

Local storm report, Sep 25, 10:06 AM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1106 AM EDT SUN SEP 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             7 WNW GRANTSVILLE       39.72N  79.28W
09/25/2022  M0.88 INCH       GARRETT            MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2204976

CPB
Local storm report, Sep 25, 10:26 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1126 AM EDT SUN SEP 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     HAIL             2 NNE MC HENRY          39.58N  79.34W
09/25/2022  M1.50 INCH       GARRETT            MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2204977

CPB
Local storm report, Sep 25, 10:33 AM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1133 AM EDT SUN SEP 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     HAIL             2 N MC HENRY            39.58N  79.35W
09/25/2022  M1.00 INCH       GARRETT            MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2204978

CPB
Local storm report, Sep 25, 10:44 AM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1144 AM EDT SUN SEP 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     HAIL             BARTON                  39.53N  79.02W
09/25/2022  M1.00 INCH       ALLEGANY           MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2204979

CPB
Local storm report, Sep 25, 10:45 AM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1145 AM EDT SUN SEP 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     HAIL             1 NE BARTON             39.54N  79.00W
09/25/2022  M0.88 INCH       ALLEGANY           MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2204980

CPB

The radar

The Sterling radar (KLWX), 77 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
September 25, 12:23 PM EST
Where
Frederick County, 0.83 mi WNW of Clowser Gap
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.186, -78.344

Trees blew down near High View Manor. A tree blew down near the intersection of Cherokee Trail and Shenandoah Trail. A tree blew down near the intersection of VA-600 Back Mountain Road and Homestead Farm Lane.

Thunderstorm Wind, Frederick

When
September 25, 12:30 PM EST
Where
Frederick County, 0.26 mi SE of Round Hill
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
39.197, -78.247

Several trees and power lines blew down around Albin, Gainesboro, and Round Hill. A large tree blew down near the intersection of VA-803 Round Hill Road and US-50 Northwestern Turnpike. A power pole snapped in half on Hunting Road. A tree blew down in the 500 block of VA-608 Old Bethel Church Road.

Thunderstorm Wind, Frederick

When
September 25, 12:37 PM EST
Where
Frederick County, 1.37 mi SE of Winchester Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.134, -78.135

Trees blew down onto power lines along VA-645 Airport Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048561, 1048562, 1048563.